YELLOWKNIFE (February 16, 2015) – A rise in the use of street fentanyl or commonly known as Greenies has prompted the Chief Public Health Officer to issue a public health advisory regarding the dangers associated with the drug.
Illicit fentanyl has been appearing in green pill and powder form and has been sold as Oxycontin(R), heroin and other substances. Illicit fentanyl is more toxic than other opioids and is very lethal. Small quantities can result in overdose and people can die on their first use.
“Illicit fentanyl is very toxic,” said Dr. André Corriveau, chief public health officer. “People need to be aware of this drug as even small quantities are very concentrated and can cause death.”
If you suspect an overdose call your local health centre or emergency unit. Signs and symptoms of overdose can include the following:
- Breathing will be slow or gone;
- Lips and nails are blue;
- Person is not moving;
- Person is choking;
- Person can’t be woken up; or
- Skin feels cold and clammy.
For more information contact:
Department of Health and Social Services
Tel: (867) 920-8927